EconPapers    
Economics at your fingertips  
 

On the optimal design of biased contests

Qiang Fu () and Zenan Wu ()
Additional contact information
Qiang Fu: Department of Strategy and Policy, National University of Singapore
Zenan Wu: School of Economics, Peking University

Theoretical Economics, Forthcoming

Abstract: This paper explores the optimal design of biased contests. A designer imposes an identity-dependent treatment on contestants, which varies the balance of the playing field. A generalized lottery contest typically yields no closed-form equilibrium solutions, which nullifies the usual implicit programming approach to optimal contest design and limits analysis to restricted settings. We propose an alternative approach that allows us to circumvent this difficulty and characterize the optimum in a general setting under a wide array of objective functions without solving for the equilibrium explicitly. Our technique applies to a broad array of contest design problems, and the analysis it enables generates novel insights into incentive provision in contests and their optimal design. For instance, we demonstrate that the conventional wisdom of leveling the playing field, which is obtained in limited settings in previous studies, does not generally hold.

Keywords: Contest design; optimal biases; Tullock contest (search for similar items in EconPapers)
JEL-codes: C72 D72 (search for similar items in EconPapers)
Date: 2020-02-24
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://econtheory.org/ojs/index.php/te/article/viewForthcomingFile/3672/26387/1 Working paper version. Paper will be copyedited and typeset before publication. (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:the:publsh:3672

Access Statistics for this article

Theoretical Economics is currently edited by Simon Board, Federico Echenique, Thomas Mariotti, Florian Scheuer, Ran Spiegler

More articles in Theoretical Economics from Econometric Society
Bibliographic data for series maintained by Martin J. Osborne ().

 
Page updated 2020-10-03
Handle: RePEc:the:publsh:3672